Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 243, NWS Memphis, TN

July 5, 2017Carroll County, Gibson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 5, 2017, 3:43 PM CDT for Carroll County, Gibson County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 3:43 PM CDT (20:43 UTC)
Expired
Jul 5, 2017, 4:15 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, TN, Gibson County, TN

The radar

The Memphis radar (KNQA), 120 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS54 KMEG 052043
SVRMEG
TNC017-053-052115-
/O.NEW.KMEG.SV.W.0243.170705T2043Z-170705T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
343 PM CDT WED JUL 5 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Gibson County in western Tennessee...
  Southwestern Carroll County in western Tennessee...

* Until 415 PM CDT

* At 343 PM CDT, a severe thunderstorm was located near Milan, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Humboldt, Milan, Atwood, Medina, Gibson, Howley, Hickory Flat,
  West, Ledbetter, Lavinia, Sitka, Whitthorne and Goat City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3579 8861 3579 8880 3580 8892 3600 8875
      3593 8850
TIME...MOT...LOC 2043Z 236DEG 24KT 3584 8879 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
750 
WWUS54 KMEG 052106
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
406 PM CDT WED JUL 5 2017

TNC017-053-052116-
/O.EXP.KMEG.SV.W.0243.000000T0000Z-170705T2115Z/
Gibson TN-Carroll TN-
406 PM CDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GIBSON AND
SOUTHWESTERN CARROLL COUNTIES WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3579 8861 3579 8880 3580 8892 3600 8875
      3593 8850
TIME...MOT...LOC 2106Z 236DEG 24KT 3592 8864 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:35 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 5, 3:35 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
335 PM CDT Wed Jul 5 2017

.DISCUSSION...

Currently around the Mid-South, showers and thunderstorms continue
across primarily west Tennessee and east Arkansas. Temperatures
are generally in the 80s, with winds gusty from the south. Latest
surface analysis depicts high pressure over the southeast CONUS,
helping to drive this southerly flow and draw moisture into the
region. Meanwhile, latest H5 analysis depicts a ridge axis over
much of western CONUS, with an upper trough extending from
northern Michigan southwestward to central Texas.

The upper trough to the west of the region has resulted in
southwesterly flow over the FA. This has led to persistent shower
and thunderstorm activity throughout much of the day. This flow
will persist into late Thursday, allowing chances for showers and
thunderstorms to continue tonight and on Thursday afternoon, as
several weak impulses transit the flow. Given the ample low level
moisture, southerly flow, and cloud cover tonight, overnight lows
will be in the low to mid 70s.

With highs again in the 80s on Thursday, chances for showers and
thunderstorms will continue as the trough axis moves over the
area throughout the day. Thus, chances will be greatest over
eastern portions of the FA on Thursday. By Friday the trough is
east of the area, but northwest flow aloft will keep thunderstorm
chances in the forecast. Temperatures will warm to be near 90
again on Friday and for the weekend.

A weak front approaches the region early Saturday, providing
additional chances for showers and storms throughout the day.
Surface high pressure builds in behind this feature on Sunday, but
kept slight to chance POPs in the forecast through the beginning
of next week as northwest flow aloft remains situated over the
region. Temperatures will be a couple of degrees cooler than
average for early July early next week.

ZDM

&&

.AVIATION...
18Z TAFs

Redevelopment of scattered thunderstorms is likely during the
first half of this period with conditions becoming temporarily
MVFR. Otherwise...expect VFR weather outside of storms until late
in the period when IFR/MVFR stratus is once again anticipated to
form. Isolated convection will linger through the night and into
tomorrow morning. Winds will be southwesterly at 6-10kts with
occasional higher gusts this afternoon.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 5, 4:19 AM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
419 AM CDT Wed Jul 5 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
419 AM CDT Wed Jul 5 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms to perhaps an isolated severe
thunderstorm is possible across the Mid-South today into this
evening. Damaging winds is the primary threat if any
thunderstorms can reach severe limits. Heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 5, 10:38 AM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
1038 AM CDT WED JUL 5 2017

MOZ113-115-TNZ001-002-019-051630-
Pemiscot MO-Dunklin MO-Lake TN-Obion TN-Dyer TN-
1038 AM CDT WED JUL 5 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...

Pemiscot County in southeastern Missouri...
Northeastern Dunklin County in southeastern Missouri...
Lake County in western Tennessee...
Western Obion County in western Tennessee...
Northwestern Dyer County in western Tennessee...

At 1038 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Clarkton, or near
Campbell, moving northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Pemiscot...northeastern Dunklin...Lake...western Obion and
northwestern Dyer Counties should monitor this storm closely.

LAT...LON 3663 8996 3639 8997 3639 8975 3643 8973
      3640 8967 3640 8959 3634 8954 3637 8951
      3650 8954 3650 8949 3646 8946 3650 8942
      3650 8934 3607 8930 3600 8981 3635 9007
      3638 9006 3654 9021 3661 9017 3663 9015
TIME...MOT...LOC 1538Z 233DEG 35KT 3646 9003
Special weather statement, Jul 5, 10:48 AM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
1048 AM CDT WED JUL 5 2017

TNZ048>051-051630-
Tipton TN-Crockett TN-Lauderdale TN-Haywood TN-
1048 AM CDT WED JUL 5 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...

Northeastern Tipton County in western Tennessee...
Crockett County in western Tennessee...
Eastern Lauderdale County in western Tennessee...
Central Haywood County in western Tennessee...

At 1048 AM CDT...a strong thunderstorm producing ${allThreat}near
Covington, moving northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tipton...Crockett...eastern Lauderdale and
central Haywood Counties should monitor this storm closely.

LAT...LON 3590 8935 3588 8934 3589 8928 3581 8894
      3544 8941 3553 8976 3593 8947
TIME...MOT...LOC 1548Z 227DEG 39KT 3557 8955
Special weather statement, Jul 5, 11:13 AM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
1113 AM CDT WED JUL 5 2017

TNZ002-019-051700-
Obion TN-Dyer TN-
1113 AM CDT WED JUL 5 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CDT
FOR...

Obion County in western Tennessee...
Northeastern Dyer County in western Tennessee...

At 1113 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Cloverdale, or 11
miles southeast of Reelfoot Lake State Park, moving northeast at 35
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Obion and northeastern Dyer Counties should monitor this
storm closely.

LAT...LON 3650 8883 3647 8881 3641 8882 3641 8884
      3639 8888 3639 8890 3641 8893 3641 8895
      3620 8896 3620 8915 3617 8916 3614 8936
      3651 8933
TIME...MOT...LOC 1613Z 242DEG 30KT 3621 8934
Special weather statement, Jul 5, 11:34 AM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
1134 AM CDT WED JUL 5 2017

TNZ003-019-020-051715-
Weakley TN-Dyer TN-Gibson TN-
1134 AM CDT WED JUL 5 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...

Southwestern Weakley County in western Tennessee...
Northeastern Dyer County in western Tennessee...
Gibson County in western Tennessee...

At 1134 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 10 miles north of Alamo,
or 12 miles west of Trenton, moving northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Weakley...northeastern Dyer and Gibson
Counties should monitor this storm closely.

LAT...LON 3620 8869 3579 8871 3580 8892 3583 8897
      3584 8902 3585 8902 3585 8906 3586 8910
      3587 8911 3589 8912 3597 8914 3598 8917
      3600 8919 3598 8920 3598 8925 3620 8920
TIME...MOT...LOC 1634Z 242DEG 35KT 3593 8915
Special weather statement, Jul 5, 11:54 AM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1154 AM CDT WED JUL 5 2017

TNZ002-003-051745-
Weakley TN-Obion TN-
1154 AM CDT WED JUL 5 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 PM CDT
FOR...

Weakley County in western Tennessee...
Eastern Obion County in western Tennessee...

At 1154 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Martin, moving
northeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Weakley and eastern Obion Counties should monitor this
storm closely.

LAT...LON 3620 8853 3620 8894 3622 8896 3620 8896
      3620 8908 3650 8896 3650 8852
TIME...MOT...LOC 1654Z 230DEG 30KT 3632 8893
Special weather statement, Jul 5, 11:57 AM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
1157 AM CDT WED JUL 5 2017

TNZ003-004-020>022-051800-
Carroll TN-Weakley TN-Benton TN-Henry TN-Gibson TN-
1157 AM CDT WED JUL 5 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Carroll County in western Tennessee...
Southern Weakley County in western Tennessee...
Benton County in western Tennessee...
Henry County in western Tennessee...
Eastern Gibson County in western Tennessee...

At 1157 AM CDT...a strong thunderstorm producing ${allThreat}near
Atwood, or 8 miles east of Milan, moving northeast at 35 mph.

People in Carroll...southern Weakley...Benton...Henry and eastern
Gibson Counties should monitor this storm closely.

LAT...LON 3613 8792 3598 8802 3594 8801 3594 8793
      3586 8794 3582 8797 3582 8803 3585 8805
      3584 8808 3585 8818 3582 8818 3583 8884
      3620 8896 3620 8853 3650 8852 3650 8806
      3644 8806 3631 8796 3622 8795 3617 8792
TIME...MOT...LOC 1657Z 230DEG 30KT 3591 8860

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:08 PM CDTSpecial Weather StatementMEGFayette, Shelby52 min
Jul 4, 7:37 PM CDTSpecial Weather StatementMEGChester38 min
Jul 5, 4:53 AM CDTSpecial Weather StatementMEGMadison37 min
Jul 5, 5:09 AM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Madison28 min
Jul 5, 5:39 AM CDTSpecial Weather StatementMEGCarroll36 min
Jul 5, 10:21 AM CDTSpecial Weather StatementMEGTipton39 min
Jul 5, 10:38 AM CDTSpecial Weather StatementMEGLake52 min
Jul 5, 10:48 AM CDTSpecial Weather StatementMEGCrockett, Haywood42 min
Jul 5, 11:08 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Haywood, Lauderdale52 min
Jul 5, 11:13 AM CDTSpecial Weather StatementMEGObion47 min
Jul 5, 11:34 AM CDTSpecial Weather StatementMEGGibson41 min
Jul 5, 11:54 AM CDTSpecial Weather StatementMEGWeakley51 min
Jul 5, 11:57 AM CDTSpecial Weather StatementMEGBenton, Carroll, Henry63 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.